Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 3, NWS Memphis, TN

January 11, 2020Dunklin County, Missouri

NWS Memphis, TN issued this severe thunderstorm warning at Jan 11, 2020, 1:14 AM CST for Dunklin County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 11, 2020, 1:14 AM CST (07:14 UTC)
Expired
Jan 11, 2020, 2:00 AM CST
In force
46 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

County Dunklin County, MO

The radar

The Paducah radar (KPAH), 134 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 10, 11:58 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 7.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

253 
WUUS54 KMEG 110714
SVRMEG
MOC069-110800-
/O.NEW.KMEG.SV.W.0003.200111T0714Z-200111T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
114 AM CST Sat Jan 11 2020

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Dunklin County in southeastern Missouri...

* Until 200 AM CST.

* At 114 AM CST, a severe thunderstorm was located over Glennonville,
  or near Chalk Bluff Natural Area, moving northeast at 55 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Malden, Campbell, St. Francis, Glennonville, Brian, Valley Ridge,
  Providence, Morris State Park, Wilhelmina and Townley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 700 AM CST for eastern
Arkansas...and southeastern Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3663 8996 3655 8995 3651 8996 3643 9010
      3645 9014 3648 9014 3648 9016 3650 9016
      3650 9022 3651 9022 3654 9021 3655 9019
      3659 9019 3661 9016 3661 9017 3663 9015
TIME...MOT...LOC 0714Z 212DEG 49KT 3655 9015 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

SGW
1 follow-up statement
030 
WWUS54 KMEG 110740
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
140 AM CST Sat Jan 11 2020

MOC069-110800-
/O.CON.KMEG.SV.W.0003.000000T0000Z-200111T0800Z/
Dunklin MO-
140 AM CST Sat Jan 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CST
FOR NORTHEASTERN DUNKLIN COUNTY...

At 140 AM CST, a severe thunderstorm was located over Bloomfield,
moving northeast at 55 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Malden, Campbell, Brian, Valley Ridge, Providence, Morris State Park
and Townley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 700 AM CST for southeastern
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3663 8996 3655 8995 3651 8997 3648 9001
      3645 9008 3651 9017 3662 9010
TIME...MOT...LOC 0740Z 212DEG 49KT 3686 8991 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

SGW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 11:48 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Jan 10, 11:48 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1148 PM CST Fri Jan 10 2020

.UPDATE...

Updated to include 06Z aviation discussion below.

&&

.PREV DISCUSSION... /issued 952 PM CST Fri Jan 10 2020/

DISCUSSION...
Current radar imagery shows a line of severe thunderstorms
extending from western Arkansas to west central Texas. Short range
models seem to be in agreement that this line will reach eastern
Arkansas by 2 AM and move eastward across the Mid-South through
tomorrow afternoon. Expect damaging winds ahead of this line with
gusts outside of storms of upwards of 45 kts. Other hazards to
watch out for are flash flooding as well as a few tornadoes. QPF
has decreased but there is still the potential for heavy rainfall
as this line moves through the region...thus the Flash Flood
Watch is still in effect. As for tornado development, mesoanalysis
indicates an impressive shear profile with 0-1km bulk shear of 45
kts and 0-6km bulk shear of 60 kts generally across the Mid-
South. CAPE doesn't seem as impressive, however, mesoanalysis
shows MLCAPE values of 1000 J/Kg over northwest Mississippi in
the pre-storm environment this evening. Will continue to monitor
as the storm progresses.

The only major updates this evening were to bump wind gusts up.
Other than that the forecast seems to be on track.

SGW

&&

.PREV DISCUSSION... /issued 302 PM CST Fri Jan 10 2020/

DISCUSSION...

Skies are cloudy across much of the Mid-South this afternoon with
temperatures in the 60s. A few showers were over extreme northern
and southern sections of the Mid-South at this time.

A cold front extended from northeast Illinois through central
Missouri and into the Texas Panhandle where a surface low has
developed. This low will continue to move east tonight getting
close to the Mississippi River by Saturday morning. The associated
cold front will move across Arkansas tonight. As the front gets
closer showers and thunderstorms will increase in coverage. Some
of the thunderstorms may become severe with damaging winds as the
main threat with tornadoes and large hail also possible. Before
the thunderstorms arrive, windy conditions are expected tonight
and into Saturday morning so a Wind Advisory is in effect. Heavy
rainfall is also possible so a Flash Flood Watch is also in
effect.

The cold front will move through the region on Saturday with more
thunderstorms expected. Severe thunderstorms will be possible
ahead and along the front. Temperatures will start to cool off
once the front passes through. As the cold front moves out of the
region Saturday night, only a few showers are possible across
northeast sections of the Mid-South during the evening hours. High
pressure will start to build into the region by late Saturday
night bringing dry weather and colder air. Temperatures will be
on the chilly side with lows Sunday morning in the low to mid 30s.

Sunday will remain dry and seasonably cool with highs in the upper
40s to upper 50s. A warm front will start to slowly move north
from the Gulf of Mexico starting late Sunday night and continuing
through Tuesday night. As the front moves closer to the Mid-
South, the chance of showers will gradually increase.

By Wednesday, a cold front will start to drop south through the
region bringing showers and thunderstorms to the region. The cold
front will be south of the region by Thursday with rain slowly
ending from north to south. As colder air moves into the region
Thursday and Thursday night, some of the rain may change over to
snow over extreme northern sections of the Mid-South Thursday
night.

By next Friday, southwest flow aloft may bring some moisture into
the region with some scattered showers possible.

ARS

&&

.AVIATION...
06Z TAFs

LLWS will continue to be an issue over the next several hours.
Wind profiler continues to show 180/60kts from KNQA. Surface winds
will remain strong through late tomorrow morning.

A line of strong to severe thunderstorms is expected to push
through all sites over the next 12 hours or so. Approximate
timing has been outlined in TEMPO groups per each site. Expect
winds to reach or exceed 50 kts as the line pushes through. Behind
the line, winds will remain strong and variable as a low pressure
system lifts northeast. Conds should improve to VFR at all sites
near or just after the end of this period.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Saturday morning for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

     Wind Advisory until noon CST Saturday for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Flash Flood Watch through Saturday morning for Dunklin-Pemiscot.

     Wind Advisory until noon CST Saturday for Dunklin-Pemiscot.

MS...Wind Advisory until 6 PM CST Saturday for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

     Flash Flood Watch through Saturday afternoon for Alcorn-Benton
     MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee
     MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Wind Advisory until 6 PM CST Saturday for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

     Flash Flood Watch through Saturday afternoon for Benton TN-
     Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
     Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
     Madison-McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jan 10, 5:14 AM CST, 20 hours before
Hazardous Weather Outlook
National Weather Service Memphis TN
514 AM CST Fri Jan 10 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-111315-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
514 AM CST Fri Jan 10 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Chances for rain will increase through the day today. The flooding
potential will then likely increase tonight when rain becomes
heavy. Rainfall amounts will range from 2-3 inches with isolated
higher amounts. Flash flooding and river flooding will be
possible. A Flash Flood Watch has been issued.

Strong to severe storms will be possible tonight for areas along
and west of the Mississippi River. Damaging winds, hail, and
tornadoes are all possible with this event. In addition with
saturated soils already in place, downed trees may be possible
with strong gradient winds that are expected to occur tonight. A
Wind Advisory has been issued.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An extended period of rainfall is forecast through Saturday.
Rainfall amounts will range from 2-3 inches with isolated higher
amounts. Flash flooding and river flooding will be possible. A
Flash Flood Watch is in effect through Saturday.

Strong to severe storms will be possible Saturday along and east
of the Mississippi River. Damaging winds, hail, and tornadoes are
all possible with this event. In addition with saturated soils
already in place, downed trees may be possible with strong
gradient winds that are expected to occur during that time period.
A Wind Advisory has been issued.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight into Saturday.

KRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 12:47 AM CSTSevere Thunderstorm WarningMEGDunklin43 min
Jan 11, 1:27 AM CSTSpecial Weather StatementMEGDunklin, Pemiscot48 min
Jan 11, 1:52 AM CSTSevere Thunderstorm WarningMEGDunklin, Pemiscot38 min
Jan 11, 2:26 AM CSTSevere Thunderstorm WarningMEGDunklin, Pemiscot49 min
Jan 11, 3:16 AM CSTSevere Thunderstorm WarningMEGPemiscot44 min
Jan 11, 3:54 AM CSTSevere Thunderstorm WarningMEGPemiscot51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.